Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Birmingham, AL

May 3, 2003Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2003, 8:17 AM CDT for Shelby County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 8:17 AM CDT (13:17 UTC)
Expired
May 3, 2003, 9:00 AM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 9 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS54 KBMX 031317
SVRBHM
ALC117-031400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN ALABAMA

* UNTIL 900 AM CDT

* AT 816 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALABASTER...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHELSEA...
COLUMBIANA...HELENA...OAK MOUNTAIN STATE PARK AND PELHAM.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3331 8691 3310 8693 3313 8651 3342 8645

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:50 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 3, 5:50 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
550 AM CDT SAT MAY 03 2003

MCS...AND ASSOCIATED CLOUD SHIELD...NOT SHEARING OUT LIKE YESTERDAY MORNING.
A N TO S AREA OF SHOWERS AND THUNDERSTORMS ON W SIDE OF MCS APPROACHING W AL...
WITH CLOUD SHIELD WELL ENTRENCHED ACROSS MAJORITY OF CWA. THUS...WILL BREAK
OUT A MORNING GROUPING TO FIRST PERIOD OF ZONES AND MENTION ACROSS W
LOCATIONS SHOWERS AND THUNDERSTORMS...WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE EAST. WILL ADDRESS SEVERE WORDING IN ZONE FOR THIS
MORNING SIMILAR TO AFTERNOON WORDING.

.BHM...NONE.
89
JBW
Hazardous weather outlook, May 3, 7:35 AM CDT, 42 minutes before
ALZ011>015-017>050-031430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 AM CDT SAT MAY 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING.  A LARGE CLUSTER OF THUNDERSTORMS OVER WESTERN ALABAMA EARLY
THIS MORNING...WILL MOVE SOUTHEAST ACROSS MOST OF THE AREA
THIS MORNING.  IF THE AIRMASS RECOVERS FROM THE RAIN THIS
MORNING AND BECOMES UNSTABLE THIS AFTERNOON...MORE THUNDERSTORMS WILL
DEVELOP.  DEPENDING ON HOW UNSTABLE THE AIRMASS BECOMES THIS
AFTERNOON...SOME STORMS COULD BE CAPABLE OF PRODUCING WIND AND
HAIL DAMAGE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY NEXT WEEK.
THE STRONGEST STORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY...AS A
SERIES OF UPPER-LEVEL DISTURBANCES AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
CONDITIONS TODAY AND THIS EVENING.  ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Local storm report, May 3, 7:54 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 AM    NORTHPORT                 AL   0.75 IN HAIL
05/03/03   TUSCALOOSA                     PENNY SIZE HAIL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:03 PM CDTSevere Thunderstorm WarningBMXDallas12 min
May 2, 7:03 PM CDTSevere Thunderstorm WarningBMXTalladega42 min
May 2, 7:25 PM CDTTornado WarningBMXShelby35 min
May 2, 7:26 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa64 min
May 2, 7:28 PM CDTSevere Thunderstorm WarningBMXMarengo32 min
May 2, 7:29 PM CDTSevere Thunderstorm WarningBMXLowndes16 min
May 2, 7:31 PM CDTSevere Thunderstorm WarningBMXJefferson44 min
May 2, 7:35 PM CDTSevere Thunderstorm WarningBMXTuscaloosa40 min
May 2, 7:38 PM CDTTornado WarningBMXTalladega22 min
May 2, 7:41 PM CDTSevere Thunderstorm WarningBMXDallas, Perry64 min
May 2, 7:43 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa62 min
May 2, 7:48 PM CDTTornado WarningBMXCoosa42 min
May 2, 7:57 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby33 min
May 2, 8:09 PM CDTSevere Thunderstorm WarningBMXPike66 min
May 2, 8:39 PM CDTSevere Thunderstorm WarningBMXLee36 min
May 2, 8:43 PM CDTSevere Thunderstorm WarningBMXTallapoosa32 min
May 2, 8:47 PM CDTSevere Thunderstorm WarningBMXPerry28 min
May 2, 9:36 PM CDTSevere Thunderstorm WarningBMXBullock39 min
May 2, 9:47 PM CDTSevere Thunderstorm WarningBMXRussell28 min
May 2, 10:15 PM CDTSevere Thunderstorm WarningBMXDallas45 min
May 3, 1:00 AM CDTSevere Thunderstorm WarningBMXSumter45 min
May 3, 7:09 AM CDTSevere Thunderstorm WarningBMXTuscaloosa36 min
May 3, 7:45 AM CDTSevere Thunderstorm WarningBMXMarengo45 min
May 3, 8:24 AM CDTSevere Thunderstorm WarningBMXChilton36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.